Kansas, 2003

Hail and Damaging Wind in Kansas, April 24, 2003

April 24, 2003 · NWS ICT · 10 events in 2 counties and zones

9 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 2:13 AM CST, 11 hours 22 minutes earlier.

Area forecast discussion, Apr 24, 2:13 AM CST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 AM CDT THU APR 24 2003

FCST CONCERN...
SAME OLD SAME OLD, PCPN/CNVTV TRENDS TODAY/TNGT...

STAKCED CLOSED LOW SPINNING ALG KS/CO BORDER PROGD TO MOV ESEWD ACRS
THE CWA TODAY. SFC LOW SHOULD PASS ACRS SCNTRL-SERN KS, RUFLY ALG A
ICT-PPF LN. EARLY MRNG CNVTN OCCURRING AHD OF DISTINCT SHRTWV/VORT
LOBE, WHICH WL MOVE NEWD ACRS THE MID PTN OF THE CWA THRU DAWN. ISOLD
HAIL WL RMN POSBL ASSOCD WITH MID LVL CAA/LWRG FRZG LVLS. THE POTNL
FOR LRG HAIL WL EXIST ACRS MUCH OF THE CWA INTO THE AFTN UNDER COLD
POOL ALOFT. ALTHO SPEED SHEAR IS NOT AS IMPRESSIVE, GOOD DIRECTIONAL
SHEAR WL EXIST E OF LOW CNTR, ACRS SERN KS. THIS WL LKLY BE SUPPORTIVE
OF SOME SUPERCELL STMS, WITH CAVEAT AGAIN BEING THE DEGREE OF INSTBY.
EVEN WITH MINIMAL SFC HTG, CAPES STILL LOOK TO BE IN EXCESS OF 1K J/KG
AND COULD BE WAS MUCH AS 2000 J/KG. THE LATTER SCENARIO WOULD SUGGEST
STGR UPDRAFT CORES/VERT STRETCHING WITH INCRSD POTNL FOR VRY LRG HAIL
AND EVEN TORNADOES. WL RE-INTRO SVR WORDING TO SERN KS TODAY FOR THE
ABV SCENARIO.

OTHERWISE, LOW LVL MSTR WL BE SLOW TO ADVCT OR SCOUR OUT OF THE AREA
INTO FRI WITH RELATIVE COLD POOL LINGERING ALOFT AS UPR LOW DEPARTS.
THIS SHOULD KEEP THE AREA MOSTLY CLOUDY WITH SLGT SHWR CHCS TNGT AND
MAINLY SERN KS ON FRI.

UPR TROF MOVG ACRS THE NRN ROCKIES AND NRN PLAINS ON SAT LOOKS TO
BRING BACK MEAN SLY LO LVL FLO ACRS THE CNTRL PLAINS. WITH RESIDUAL
MSTR AROUND CANNOT RULE OUT A STRAY SHWR IN RETURN WAA/LIFT AHD OF
APCHG FNT LATE SAT/SAT NGT, BUT FOR NOW WL LEAVE FCST DRY.

FCSTID = 13/DARMOFAL
ICT   65  48  65  47 /  40  30  10  10
HUT   63  46  64  45 /  50  30  10  10
EWK   65  47  64  46 /  40  30  10  10
EQA   66  48  64  47 /  40  30  10  10
WLD   68  48  66  48 /  40  20  10  10
RSL   57  43  60  44 /  60  30   5  10
GBD   59  44  63  45 /  60  30   5  10
SLN   62  46  63  45 /  60  40  10  10
MPR   63  46  64  45 /  60  40  10  10
CFV   72  48  66  49 /  50  30  10  10
CNU   70  49  64  47 /  60  40  20  10
K88   69  49  64  46 /  60  40  20  10

.ICT...NONE.
Hazardous weather outlook, Apr 24, 10:49 AM CST, 2 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND EVENING

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY
THIS EVENING. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE
SYSTEM WILL TRACK EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEASTERN
KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH VERTICAL SHEAR
PROFILES ARE EXPECTED TO WEAKEN OVER THE AREA, THERE WILL BE
SUFFICIENT LOW LEVEL INSTABILITY TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. DUE TO THE VERY COLD AIR ALOFT AND INSTABILITY
PRESENT, LARGE HAIL WILL BE THE MAIN THREAT. HOWEVER, A FEW
REPORTS OF COLD AIR FUNNELS OR EVEN BRIEF TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEASTERN
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Apr 24, 12:29 PM CST, 1 hour 6 minutes before
KSZ047-050>053-067>072-082-083-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT THU APR 24 2003

...COLD AIR FUNNEL CLOUDS AND BRIEF TORNADOES POSSIBLE ACROSS PARTS
OF THE AREA THIS AFTERNOON...

A FEW COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED ACROSS THE AREA
EARLY THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR ADDITIONAL COLD
AIR FUNNELS TO OCCUR. WHILE MOST OF THESE ARE NOT EXPECTED TO
TOUCH DOWN, A FEW COULD REACH THE GROUND AND BECOME TORNADOES. IN
THE EVENT THIS OCCURS, SEEK SHELTER IMMEDIATELY IN A REINFORCED
STRUCTURE SUCH AS A BASEMENT OF A HOME, OR AN INTERIOR ROOM ON THE
LOWEST FLOOR.

JMC

The radar

The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
April 24, 1:35 PM CST
Where
Chase County, 2 mi SW of Elmdale
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.433, -96.433

Hail, Chase

When
April 24, 1:40 PM CST
Where
Chase County, 4 mi SW of Elmdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -97.167

Hail, Chase

When
April 24, 1:42 PM CST
Where
Chase County, 1 mi S of Elmdale
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.433

Hail, Chase

When
April 24, 1:50 PM CST
Where
Chase County, Neva
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -96.683

Thunderstorm Wind, Chase

When
April 24, 1:57 PM CST
Where
Chase County, 5 mi W of Cottonwood Falls
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -96.667

Hail, Chase

When
April 24, 2:11 PM CST
Where
Chase County, 3 mi E of Elmdale
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -96.633

Hail, Chase

When
April 24, 2:21 PM CST
Where
Chase County, 2 mi E of Cottonwood Falls
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -96.617

Hail, Marion

When
April 24, 2:35 PM CST
Where
Marion County, 5 mi NW of Peabody
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.633

Hail, Chase

When
April 24, 2:50 PM CST
Where
Chase County, 2 mi N of Ellinor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.583

Hail, Chase

When
April 24, 2:55 PM CST
Where
Chase County, 5 mi E of Cottonwood Falls
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348626, 5348625, 5348627, 5347140, 5347141, 5347142, 5347143, 5347144, 5347145, 5347146.